Arizona, 2022

Flash Flooding and Hail in Arizona, August 23, 2022

August 23, 2022 · NWS FGZ · 8 events in 1 county or zone

Deep monsoon moisture and increasing shear produce severe thunderstorms and heavy rain over parts of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture and increasing shear produce severe thunderstorms and heavy rain over parts of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 23, 8:27 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 8:27 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
827 AM MST Tue Aug 23 2022

.SYNOPSIS...Expect isolated to scattered storm activity today,
with the greatest storm coverage south of the Mogollon Rim. By
midweek, increasing monsoonal moisture is forecast to lead to an
uptick in storm activity through the weekend.

&&

.DISCUSSION...This morning's observed upper-air sounding from
near Flagstaff, AZ shows a stout radiation inversion along with
some warming between 500-450 MB. Model forecasts suggest this
warm layer will persist through the day limiting instability and
thunderstorm activity for areas along and north of the Mogollon
Rim. South of the Rim, greater instability is forecast, creating
an environment favorable for scattered showers and thunderstorms
stretching from the White Mountains westward through northern Gila
and Yavapai Counties.

In terms of storm characteristics, shear is on the low side, but
up to 20 knots of deep layer bulk shear is possible this afternoon
in Yavapai County. This means that a few strong, rotating storms
cannot be ruled out. Up to quarter sized hail, and under the right
circumstances, wind gusts above 50 mph from strong outflow winds
associated with organized convection are possible there.
Otherwise, there will still be a threat for flash flooding due to
the relatively slow moving nature of today storms and nearly
saturated soil conditions. In addition, storm motion will
generally be to the southwest between 5-15 mph with storm anvils
propagating to the northeast. This will limit shading of storms as
they move off of the Mogollon Rim, which will increase the odds
of more vigorous and sustained convection.

&&

.PREV DISCUSSION /318 AM MST/...A more typical monsoonal pattern
returns Wednesday with storm coverage increasing across the entire
forecast area. Flash flooding will be the main hazard. Turn
around, don't drown! Storm coverage may decrease again for this
weekend.

&&

AVIATION...For the 18Z TAF package...VFR conditions and light
winds are forecast through 18Z. Between 18Z-04Z, scattered
showers and thunderstorms are possible along and south of a
KIGM-KFLG-KSJN line, with isolated storm activity to the north of
that line. Expect gusty and erratic winds in the vicinity of
storms, along with MVFR visibilities associated with the strongest
showers. Aviation discussion not updated for TAF amendments.

&&

FIRE WEATHER...Scattered showers and thunderstorms, primarily along
and south of the Mogollon Rim today, increasing chances
Wednesday. Light winds except near storms. Localized flash
flooding will be possible both days.

Thursday through Saturday...A good chance of showers and
thunderstorms on Thursday, then a slow downward trend Friday and
Saturday. Flash flooding is the primary threat with storms. Light
winds except near storms.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/Kobold
AVIATION...RR
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 23, 12:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1226 PM MST Tue Aug 23 2022

AZZ016-018-231945-
Northern Gila County-Eastern Mogollon Rim-
1226 PM MST Tue Aug 23 2022

...A strong thunderstorm will impact portions of Gila and Coconino
Counties through 1245 PM MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm over
Mead Ranch, or 10 miles northeast of Payson. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Star Valley, Flowing Springs, Mesa Del Caballo, Tonto
Village, Geronimo Estates, Freedom Acres, Kohls Ranch, Whispering
Pines, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa
Campground, Water Wheel Burn At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

This includes State Route 260 between mile markers 255 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3444 11118 3430 11104 3415 11118 3436 11139
TIME...MOT...LOC 1926Z 050DEG 3KT 3433 11118

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ET

The radar

The Flagstaff radar (KFSX), 136 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Yavapai

When
August 23, 1:00 PM MST to 3:00 PM MST
Where
Yavapai County, 5.68 mi N of Kay Four to 6.48 mi SSW of Perkinsville
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.001, -112.590

A flash flood was reported on Big Chino Wash by Yavapai Country Flood Control District. A river gauge on the wash showed a 4.64 foot rise.

Funnel Cloud, Yavapai

When
August 23, 3:00 PM MST
Where
Yavapai County, 15.78 mi SSW of Seligman
Reported by
Trained Spotter
Coordinates
35.110, -112.990

A trained spotter reported a brief funnel cloud.

Thunderstorm Wind, Yavapai

When
August 23, 3:30 PM MST
Where
Yavapai County, 2.15 mi SSW of Smelter City
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.700, -112.010

A train spotter reported at 61 MPH wind gust (Davis Weather Station), pea sized hail, and torrential rainfall.

Hail, Yavapai

When
August 23, 3:40 PM MST
Where
Yavapai County, 0.69 mi S of Cottonwood to 1.23 mi SSW of Clemenceau
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -112.020

Hail up to one inch in diameter fell in Cottonwood.

Flash Flood, Yavapai

When
August 23, 4:30 PM MST to 6:30 PM MST
Where
Yavapai County, 1.76 mi SW of Entro to 1.97 mi W of Whipple
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
34.581, -112.420

The river gauge on Granite Creek in Prescott measured about a 3 foot rise in about 90 minutes (from 7.40 at 300 PM to 10.35 feet at 430 PM).

Flash Flood, Yavapai

When
August 23, 5:00 PM MST to 6:00 PM MST
Where
Yavapai County, 0.07 mi SW of Clemenceau to 0.75 mi WSW of Clemenceau
Cause
Heavy Rain
Reported by
Public
Coordinates
34.729, -112.031

Heavy rain caused flooding at Fir Street and Monte Tesoro Drive. The water covered the road one to two feet deep.

Hail, Yavapai

When
August 23, 5:10 PM MST
Where
Yavapai County, 2.38 mi WSW of Bagdad Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
34.590, -113.210

Golf ball sized hail (1 3/4 inch diameter) fell near Bagdad.

Flash Flood, Yavapai

When
August 23, 5:35 PM MST to 6:35 PM MST
Where
Yavapai County, 8.49 mi SW of Bagdad to 11.47 mi NW of Hillside
Cause
Heavy Rain
Reported by
Public
Coordinates
34.488, -113.282

Torrential rain caused flash flooding of the pit mine near Bagdad. Some of the pit walls failed and collapsed. Workers were evacuated from the mine.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055325, 1055317, 1055318, 1055316, 1055323, 1055324, 1055319, 1055322.